Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Recovering from diverticulitis. CT scan done. On cipro, flagyl. Reason for abdominal discomfort?

User rating for this question
Answered by

Practicing since : 1962
Answered : 693 Questions
CONDITION: My husband is recovering from his first attack of diverticulitis.
MEDICAL TESTS: He was diagnosed via CT scan 3 weeks ago. 1.5 weeks ago, a blood test showed a normal white cell count and no signs of inflammation. Colonoscopies 2 and 7 years ago showed minimal diverticulosis.
MEDICATIONS: He took Cipro & Flagyl for 14 and 10 days, respectively, and then was put on Augmentin because his GP was very concerned that his appetite had not returned by the time he was off the Cipro and Flagyl. Last dose of the Augmentin is tomorrow AM.
DIET: At the recommendation of the ER doc and his GP, he was eating a high-fiber diet for 2+ weeks, but was feeling very sick and gassy, so he has been on the Mayo Clinic diverticulitis diet ( WWW.WWWW.WW for just under 1 week. Until he started the Mayo Clinic diet, he was eating yogurt and drinking kefir while on the antibiotics.
SYMPTOMS: Though his appetite returned briefly a week or so after he started the Cipro and Flagyl, it left again and he still has very little appetite, which I guess is probably due to the Flagyl and should return within the next few days (we hope!). Except for a couple of days while he was still on the Cipro and Flagyl, he definitely felt sick after eating until he restricted himself to clear liquids. Newer symptom: for the past five days, he has been experiencing discomfort on his right side (though the diveritculitis was found on the left).
QUESTION: Should we be concerned about this discomfort on his right side, or is this a normal part of the healing process?
Posted Sun, 5 May 2013 in Digestion and Bowels
Answered by Dr. Charles S Narasi 1 hour later

Thanks for the query.

Your husband has had recurrent diverticulitis with response to antibiotics. You tell us now he has developed pain on the right side It is possible that the inflammation on the left side could affect the right side as well.

During an attack of acute diverticulitis it is advisable to avoid a high fiber diet. I am not sure how extensive his diverticulitis is on the left side. He should be on a low residue diet for now at least for 4-6 weeks. Then he can go back to high fiber diet.

But if your husband keeps having recurrent attacks within a short interval, he may be a candidate for surgery, especially if he has localized area of involvement. He may also be a candidate for long term antibiotic treatment such as Mesalamine which is now shown to prevent recurrent diverticulitis.

I recommend that you discuss these with your doctor.

I wish him the very best.

Let me know if you need clarifications.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor